T Nation

Medication Plus Weight Gain

I have a friend who is using a drug called Cortef. I think she told me that she can’t produce natural corticosteroids now, so the doctors prescribed her this. She was using 40 micrograms a day, but because of the excessive weight gain, she has been dropped to 7 micrograms/day.

She has been continually exercising with a greater intensity and becoming much stronger. She can see muscles now (which she likes), but is not losing the fat.

I know HOT-ROX is good as a fat burner, but after reading some of the “Think Tank” discussions about taking pills for problem A while not addressing problem B (which is the cause), I’m not sure if it would do any good. Anyone know what to do?

[quote]the MaxX wrote:
I have a friend who is using a drug called Cortef. I think she told me that she can’t produce natural corticosteroids now, so the doctors prescribed her this. She was using 40 micrograms a day, but because of the excessive weight gain, she has been dropped to 7 micrograms/day.

She has been continually exercising with a greater intensity and becoming much stronger. She can see muscles now (which she likes), but is not losing the fat.

I know HOT-ROX is good as a fat burner, but after reading some of the “Think Tank” discussions about taking pills for problem A while not addressing problem B (which is the cause), I’m not sure if it would do any good. Anyone know what to do?[/quote]

She can certainly give HOT-ROX a try, but I’d first try to exhaust diet and exercise as much as possible.

That’s a tough one Maxx, My little nephew had a brain tumor on his pituatary gland removed. This caused alot of hormonal problems, one problem was his body temp would suddenly rise to 104! He was given Cortef to lower his temperature. But this was not the primary use for this drug, this was a secondary effect.

Cortef is a corticoidsteroid, these drugs make people retain alot of water. Sometimes, when people retain water they look bloated (maybe mistaken to be fat) along with some other nasty side effects. Maybe your friend is just retaining alot of water.

[quote]Sancho wrote:
That’s a tough one Maxx, My little nephew had a brain tumor on his pituatary gland removed. This caused alot of hormonal problems, one problem was his body temp would suddenly rise to 104! He was given Cortef to lower his temperature. But this was not the primary use for this drug, this was a secondary effect.

Cortef is a corticoidsteroid, these drugs make people retain alot of water. Sometimes, when people retain water they look bloated (maybe mistaken to be fat) along with some other nasty side effects. Maybe your friend is just retaining alot of water. [/quote]

She is definitely not retaining water, as I have seen the effects get worse and worse for her. She says her diet is in order based on a T-dawg variation I have told her. She works out hard, but I guess I am just going to have to get her to make a food log for a while, or something along those lines.

[quote]the MaxX wrote:
She works out hard, but I guess I am just going to have to get her to make a food log for a while, or something along those lines.[/quote]

That’s a good idea to start a food log for her. That way you can check it, to see if she is really staying on the plan. Best of luck!!

Hey Cy,

I have some more info that I would like your general feedback on:

Apparently they gave her ACTH and it had no effect. I think they tried to diagnose her with adrenal insufficiency. If she doesn’t take the medication, during times of stress she is bedridden and in a near coma like condition. But, since the dosage is uncertain that they are experimenting with (between 40 and 7 micrograms / day) she gains the weight.

Is there any way to manage the cortisol during post exercise periods so that there will be as little of a lipogenic / catabolic state?

I was thinking about something like phosphatidyl serine in non-stress time periods (off days) and maybe extra emphasis on the post-workout nutrition?

I’d appreciate your 2 cents. PM me if you’d like.

[quote]the MaxX wrote:
Hey Cy,

I have some more info that I would like your general feedback on:

Apparently they gave her ACTH and it had no effect. I think they tried to diagnose her with adrenal insufficiency. If she doesn’t take the medication, during times of stress she is bedridden and in a near coma like condition. But, since the dosage is uncertain that they are experimenting with (between 40 and 7 micrograms / day) she gains the weight.

Is there any way to manage the cortisol during post exercise periods so that there will be as little of a lipogenic / catabolic state?

I was thinking about something like phosphatidyl serine in non-stress time periods (off days) and maybe extra emphasis on the post-workout nutrition?

I’d appreciate your 2 cents. PM me if you’d like. [/quote]

In a case where the adrenal cortex isn’t responsive to ACTH, I’d be very careful about adding in any additional compounds which may affect cortisol levels. I’d really try to exhaust diet and exercise before making any other interventions.